Alert Issued on Opioid Use In Hospitals
Although hospital patients may need the strong pain relief that only opioids can provide, a Sentinel Event Alert issued today by the nonprofit The Joint Commission urges hospitals to take specific steps to prevent serious complications or even deaths from opioid use.
Opioid analgesics rank among the drugs most frequently associated with adverse drug events. Research shows that opioids such as morphine, oxycodone and methadone can slow breathing to dangerous levels, as well as cause other problems such as dizziness, nausea and falls. The reasons for such adverse events include dosing errors, improper monitoring of patients and interactions with other drugs, according to The Joint Commission's Sentinel Event Database. Reports also show that some patients, such as those who have sleep apnea, are obese or very ill, may be at higher risk for harm from opioids.
"Assessing and managing pain is critical to patients who otherwise would suffer, but avoiding the harm that accompanies the adverse effects of powerful opioid analgesics is equally important. Hospitals should educate staff about the evidence-based actions recommended in this Alert," says Mark R. Chassin, M.D., FACP, M.P.P., M.P.H., president, The Joint Commission. "Accidental opioid overuse in the hospital is absolutely preventable. Information in this Alert will help doctors and nurses keep patients safe."